Iowa, 2009

Hail in Iowa, August 4, 2009

August 4, 2009 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved across southern Iowa during the early morning hours of the 4th. One storm produced sub-severe hail northwest of Blockton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across southern Iowa during the early morning hours of the 4th. One storm produced sub-severe hail northwest of Blockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 10:43 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 10:43 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CDT MON AUG 3 2009

...UPDATED 06Z AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
SNEAKY EMBEDDED SHORT WAVE DROPPING SOUTHEAST THROUGH THE FLOW ACRS
SE SOUTH DAKOTA AND ABOUT TO ENTER WEST CENTRAL IOWA. THIS IMPULSE
HAS BEEN RESPONSIBLE FOR AREA OF ALTOCUMULUS WHICH ALSO HAVE BEEN
SHOWING RADAR REFLECTIVITIES TO AROUND 20 KFT DUE TO THE KINEMATIC
FORCING AND UPPER LEVEL DIVERGENCE BEING GENERATED. ANOTHER BAND OF
ACCUS BEGINNING TO DEVELOP OVER SRN IA NEAR BAND OF INCREASING
THETA-E ADVECTION AND IN AN AREA NEAR THE FOCUS OF A 25-30KT LLJ.
MUCAPES CONTINUE TO BE IN THE 2000-4000 J/KG RANGE OVER MUCH OF
CNTRL AND SRN IA ALONG WITH STEEP MID LEVEL LAPS RATES OF 7.5-8
C/KM. GIVEN THE KINEMATIC FORCING APPROACHING FROM THE NW AND THE
THERMODYNAMIC FORCING TO THE SOUTH...COULD HAVE TWO AREAS OF
THUNDERSTORM INITIATION WHICH WILL EVENTUALLY NARROW FOCUS OVER SRN
IA. CERTAINLY SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. DESPITE THE HIGH THUNDERSTORM BASES
EXPECTED...THE DRY AIR BELOW AND THE NEARLY UNI-DIRECTIONAL WINDS
THROUGH THE PROFILE WOULD BE SUPPORTIVE OF HIGH WIND GUSTS.

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT
WEAK FRONTAL BOUNDARY OVER THE STATE THIS AFTERNOON WILL MOVE SLOWLY
TO THE SOUTHEAST AND WEAKEN FURTHER TONIGHT. A SERIES OF SHORTWAVE
TROFS EMBEDDED IN THE NORTHWESTERLY FLOW WILL MOVE THROUGH THE
SOUTHERN PORTIONS OF THE STATE TONIGHT. LITTLE THREAT OF SIGNIFICANT
TS THIS AFTERNOON AS CAP REMAINS IN PLACE...BUT MUCH MORE FAVORABLE
TONIGHT. CAPE VALUES OF AROUND 4000 TO 5000 J/KG WILL BE IN PLACE AT
THE MISSOURI BORDER TONIGHT AND THE MAIN THREAT OF CONVECTION WILL
OCCUR IN SOUTHERN IOWA AS LOW LEVEL JET DYNAMICS SET UP. FAIRLY
STRONG ISENTROPIC LIFT AT 305K INDICATED BY THE NAM40 OVER
SOUTHEASTERN IA AT 06Z TONIGHT. POPS WERE ALREADY HIGH IN THIS
REGION.

LONG TERM.../TUESDAY-MONDAY/
DETAILS OF THE UPCOMING WEEK FINALLY COMING MORE INTO FOCUS WITH THE
EXPECTED TRANSITION TO HOT DOME FORMING OVER THE CENTRAL PLAINS WITH
POTENTIAL FOR ROUNDS OF RAIN AND THUNDER PRIOR TO STRONG CAP FORMING
ACROSS THE AREA BY LATER FRIDAY AND INTO THE WEEKEND. FOR NOW...WE
CONTINUE TO WAVER BETWEEN THE PRESENT COOL PATTERN AS THE GREAT
LAKES SHORT WAVE OVER WEST CENTRAL WI DROPS SOUTH AND EAST...AND THE
LOW OVER WESTERN KS MONDAY MORNING DRIVES EAST THROUGH TONIGHT AND
EXITS THE REGION BY EARLY TUESDAY MORNING. THE SFC FRONT IS EXPECTED
TO DROP SOUTH OF THE STATE BY TUESDAY MORNING AND THE MAIN FOCUS FOR
ANY PRECIP SHOULD REMAIN SOUTH AS WELL AS HIGH PRESSURE BEGINS TO
MOVE SOUTHEAST INTO THE REGION BY LATE AFTERNOON. THOUGH MOS
GUIDANCE CONTINUES TO REMAIN VERY WARM FOR TUESDAY...WILL BE LEANING
TOWARD THE SLIGHTLY COOLER MET GUIDANCE FOR THE AFTERNOON. AIRMASS
CHANGE IS SUBTLE FOR TUESDAY NIGHT AND WED MORNING WHEN HIGH BUILDS
SOUTH AND H850 TEMPS DIP TO 14-16C OVER THE FAR NORTH. WITH RIDGE
AXIS OVERHEAD WILL CONTINUE TO BLEND THE GO WITH THE COOLER MINS
ACROSS THE NORTH AND MAINTAIN WARMER READINGS IN THE SOUTH WHERE
FRONTAL ZONE IS STILL NOT TOO FAR AWAY. AS THE MIDWEEK ARRIVES THE
UPPER LEVEL RIDGE BEGINS TO BUILD NORTH WITH AN ACCOMPANYING SFC
TROUGH FORMING OVER THE SOUTHERN AND CENTRAL PLAINS. THIS WILL ACT
TO INCREASE THE NORTHWARD DRIFT OF THE STATIONARY FRONT BACK NORTH
TOWARD THE REGION. WITH THE H700 FLOW STILL OUT OF THE NW THE
INCREASING THETAE ADVECTION OVER NEBRASKA AND THE DAKOTAS WILL ALLOW
FOR THUNDERSTORMS TO REDEVELOP AND THEN CURVE BACK TO THE EAST
SOUTHEAST WITH TIME...ALONG AND EAST OF THE CAP AND IN THE AXIS OF
GREATEST INSTABILITY. INITIALLY...THIS REMAINS WEST OF THE FORECAST
AREA ON WEDNESDAY...THOUGH THE GFS HINTS AT SOME DEVELOPMENT IN THE
WESTERN PORTIONS. TIMING HAS BEEN A CHALLENGE OVER THE PAST SEVERAL
DAYS AND WILL INCLUDE JUST A SLIGHT CHANCE EARLY WED NIGHT WITH
CHANCES OVER THE SOUTH AFT 06Z...CLOSER TO THE BOUNDARY. THIS
SCENARIO WILL REPLAY FOR THE NEXT 24 HOURS UNTIL A MORE SIGNIFICANT
SHORT WAVE BRINGS THE FRONT ACROSS THE REGION ON FRIDAY. THE EURO
HAS BEEN RATHER CONSISTENT FOR THE PAST SEVERAL RUNS WITH
SIGNIFICANT WARM AIR ADVECTION ACROSS THE BOUNDARY RESULTING A
WIDESPREAD RAINFALL EVENT THURSDAY NIGHT INTO FRIDAY AFTERNOON. THE
GFS CONTINUES TO CHANGE DAILY WITH AN MCS NOW DEVELOPING WEST EARLY
THURS FOLLOWING BY THE ACTIVITY SHIFTING WELL NORTHEAST OF THE
FORECAST AREA BY FRIDAY NIGHT...LEAVING US DRY ON FRIDAY. THOUGH
BOTH SOLNS MAY SUFFER FROM SOME TIMING AND PLACEMENT ISSUES...WILL
LEAN TOWARD THE SLOWER AND MORE CONSISTENT EURO FOR THE LATE
THURSDAY THROUGH FRIDAY TIMEFRAME. BEYOND FRIDAY...CAP WILL BE
REDUCING CHANCES OF THUNDER TO A MINIMUM AND MAINLY OVER THE NORTH
THROUGH SATURDAY. BY SUNDAY THE FRONT MAY BEGIN A SOUTHERLY DRIFT
UNTIL THE NEXT UPSTREAM WAVE LIFTS IT BACK NORTH INTO SOUTHERN MN.
THE TRANSLATIONAL PERIODS WILL BE THE BEST TIME FOR ANY ADDITIONAL
THUNDER OVER THE NORTH...RIGHT ALONG THE LEADING EDGE OF THE CAP.
GIVEN TODAYS PROGS...TEMPERATURES WILL BE HOT ON SATURDAY...WITH
STRONG MIXING AND PLENTY OF SUNSHINE EXPECTED. WITH DEW POINTS
LIKELY TO REACH THE LOW TO MID 70S...HEAT INDICES WILL EASILY REACH
THE 100 TO 105 RANGE...BUT MAY NOT QUITE BE HIGH ENOUGH TO WARRANT
ANY ADVISORIES. IN ANY EVENT...SATURDAY IS LOOKING TO BE ONE OF THE
HOTTEST DAYS THIS SUMMER...AND THE WARMEST SINCE JUNE 25...WHEN AREA
HIGHS ALSO REACH THE LOW TO MID 90S OVER THE AREA. BEYOND DAY
6...THE FRONT IS EXPECTED TO LINGER IN THE AREA FOR AT LEAST SEVERAL
MORE DAYS. SHOULD THIS OCCUR...A RETURN TO VERY WARM AND WETTER
CONDITIONS WOULD BE FAVORED.

&&

.AVIATION...04/06Z
LIGHT WINDS AND WITH SOME VFR CIGS ARE EXPECTED OVERNIGHT. STILL
POSSIBLE TO HAVE SOME CONVECTION OVER FAR SOUTHERN IA AND MAY CLIP
THE KOTM AREA. OTHERWISE...VFR CONDITIONS WILL PERSIST THROUGH
TUESDAY WITH A GRADUAL WIND SHIFT TO THE NORTH TO NORTHEAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
PREVIOUS SHORT TERM...HINSBERGER/COGIL
AVIATION...DONAVON
LONG TERM...REV
Hazardous weather outlook, Aug 3, 8:29 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT MON AUG 3 2009

IAZ004>007-015>017-023>028-035>039-048>050-050230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
929 PM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE
WEDNESDAY RIGHT ON THROUGH THE WEEKEND. ALTHOUGH THE POTENTIAL FOR
SEVERE WEATHER AND LOCALLY HEAVY RAINS CANNOT BE RULED OUT ON ANY
OF THESE DAYS...ANY DETAILS REGARDING TIMING OR PARTICULAR THREATS
WILL NOT BE AVAILABLE UNTIL LATER IN THE WEEK.

MUCH WARMER CONDITIONS ARE FORECAST TO RETURN TO IOWA BY THE END
OF THE WEEK AND INTO THE WEEKEND. HIGH TEMPERATURES ON SATURDAY
ARE EXPECTED TO BE WELL INTO THE 90S WITH HEAT INDICES OF 100 TO
110 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ033-034-044>047-057>062-070>075-081>086-092>097-050230-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
929 PM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS OVERNIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE
MAY BECOME SEVERE WITH HALF DOLLAR SIZED HAIL AND 70 MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OFF AND ON THUNDERSTORM CHANCES RETURN TO THE FORECAST FROM LATE
WEDNESDAY RIGHT ON THROUGH THE WEEKEND. ALTHOUGH THE POTENTIAL FOR
SEVERE WEATHER AND LOCALLY HEAVY RAINS CANNOT BE RULED OUT ON ANY
OF THESE DAYS...ANY DETAILS REGARDING TIMING OR PARTICULAR THREATS
WILL NOT BE AVAILABLE UNTIL LATER IN THE WEEK.

MUCH WARMER CONDITIONS ARE FORECAST TO RETURN TO IOWA BY THE END
OF THE WEEK AND INTO THE WEEKEND. HIGH TEMPERATURES ON SATURDAY
ARE EXPECTED TO BE WELL INTO THE 90S WITH HEAT INDICES OF 100 TO
110 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DONAVON

In the hours before

Special weather statement, Aug 4, 1:20 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
220 AM CDT TUE AUG 4 2009

IAZ092-040745-
TAYLOR-
220 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TAYLOR COUNTY UNTIL
245 AM CDT...

AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHWEST OF BEDFORD...OR 93 MILES
SOUTHWEST OF DES MOINES...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN SOUTHWEST TAYLOR COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL
Special weather statement, Aug 4, 1:47 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
247 AM CDT TUE AUG 4 2009

IAZ092-040815-
TAYLOR-
247 AM CDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAYLOR COUNTY UNTIL 315
AM CDT...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A STRONG THUNDERSTORM NEAR BEDFORD...OR 85 MILES SOUTHWEST OF
DES MOINES...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAINS...AND WINDS IN EXCESS OF 45 MPH
ARE EXPECTED WITH THIS STORM.  URBAN FLOODING AND PONDING WATER ON
ROADS MAY OCCUR DUE TO TORRENTIAL DOWNPOURS.

PEOPLE IN AND NEAR THE CITIES OF BEDFORD AND BLOCKTON SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Taylor

When
August 4, 2:01 AM CST
Where
Taylor County, 3.49 mi N of Platteville
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
40.680, -94.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178225.